North Dakota, 2009

Hail and Damaging Winds in North Dakota, June 22, 2009

June 22, 2009 · NWS BIS · 8 events in 6 counties and zones

In the mid afternoon of June 22nd, Severe Thunderstorm Watch 492 was issued due to anticipated thunderstorm development and intensification over western and central North Dakota, ahead of a strong shortwave trough and an associated surface cold front moving into the area. Multiple severe thunderstorm warnings and several tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon of June 22nd, Severe Thunderstorm Watch 492 was issued due to anticipated thunderstorm development and intensification over western and central North Dakota, ahead of a strong shortwave trough and an associated surface cold front moving into the area. Multiple severe thunderstorm warnings and several tornado warnings were issued. Two reports of large hail and several reports of severe thunderstorm wind gusts were received during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 1:40 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 1:40 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT MON JUN 22 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON
THUNDERSTORM CHANCES TONIGHT AND EARLY TUESDAY. MODELS ARE IN FAIR
AGREEMENT ON MAIN FEATURES SO WILL UTILIZE AN OVERALL BLEND.

CURRENTLY...COLD FRONT OVER CENTRAL NORTH DAKOTA. MOISTURE POOLING
WITH UPPER 50S TO MID 60S DEWPOINTS OVER CENTRAL AND EASTERN NORTH
DAKOTA. A STRONG SHORTWAVE NOTED ON WATER VAPOR IMAGERY MOVING INTO
SOUTHERN CANADA AND A SECOND SHORTWAVE MOVING THROUGH THE NORTHERN
ROCKIES. IN THE UPPER LEVELS OF THE ATMOSPHERE A DEEP TROUGH IS IN
PLACE OVER THE WESTERN UNITED STATES WITH STRONG RIDGING OVER THE
GULF COAST STATES.

THESE SHORTWAVES AND THE LEFT EXIT REGION OF AN 100 KNOT JET STREAK
WILL INTERACT WITH UNSTABLE AIR AHEAD OF AND BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND THIS EVENING.  CAPE VALUES BETWEEN 1000 TO
2000 J/KG IN CONJUNCTION WITH 0 TO 6 KM BULK SHEAR WILL BE
SUFFICIENT FOR SOME SUSTAINED UPDRAFTS ESPECIALLY ACROSS THE CENTRAL
PORTIONS OF THE STATE. WIND AND HAIL ARE EXPECTED TO BE THE PRIMARY
THREAT THIS EVENING. THE THUNDERSTORM THREAT APPEARS TO LAST INTO
THIS EVENING.

THE COLD FRONT STALLS LATER TONIGHT AND IS STILL IN PLACE OVER THE
SOUTHEASTERN PORTION OF OUR CWA TUESDAY MORNING WHEN ANOTHER
DISTURBANCE MOVING THROUGH SOUTH DAKOTA IS FORECAST TO BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY MORNING AND EARLY
AFTERNOON FOR THE JAMESTOWN AREA.

THE GULF COAST RIDGE HAS RETROGRADED INTO THE SOUTHERN PLAINS BY
TUESDAY AFTERNOON AND BEGINS BUILDING NORTHWARD INTO THE NORTHERN
PLAINS TUESDAY NIGHT. THIS IS EXPECTED TO BRING DRYER AND WARM
WEATHER TO THE REGION FOR MID WEEK. ALTHOUGH WE CANNOT RULE OUT A
SCATTERED STORM OR TWO...WEDNESDAY AND THURSDAY APPEAR TO BE MAINLY
DRY. THE NEXT SIGNIFICANT THREAT OF THUNDERSTORMS WILL BE THURSDAY
NIGHT AS ANOTHER NORTHERN STREAM TROUGH MOVES ACROSS THE NORTHERN
ROCKIES AND INTO THE PLAINS.

&&

.LONG TERM...THURSDAY THROUGH MONDAY...
MODELS IN GOOD AGREEMENT FRIDAY THROUGH SUNDAY. UPPER LEVEL
LOW/TROUGH MOVES INTO CENTRAL CANADA/NORTH CENTRAL US FRIDAY. MODELS
KEEP THIS SYSTEM IN CENTRAL CANADA...BUT LIFTING NORTHWARD ON
SATURDAY AS THE NEXT UPPER LOW/TROUGH MOVES INTO THE PACIFIC
NORTHWEST/WESTERN CANADA. THE NEXT WESTERN TROUGH BUILDS A SLIGHT
RIDGE OVER THE NORTHERN PLAINS ON SATURDAY NIGHT AND SUNDAY. THE
MODELS BEGIN TO DIVERGE ON SUNDAY NIGHT/MONDAY...WITH THE ECMWF
KEEPING THE RIDGE OVER THE NORTHERN PLAINS AND THE GFS MORE
PROGRESSIVE WITH THE WESTERN TROUGH MOVING INTO THE WESTERN PLAINS.
HAVE KEPT MONDAY DRY FOR NOW WITH THE DISAGREEMENT IN PLACEMENT OF
UPPER LOW.

THUS WENT WITH A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT...AND A SLIGHT CHANCE SUNDAY NIGHT. KEPT MONDAY DRY FOR NOW
SINCE IT IS THE LAST DAY OF THE EXTENDED FORECAST PERIOD WITH
DIFFERENCES IN TIMING FROM THE MODELS. SEASONABLE TEMPERATURES WITH
HIGHS 75 TO 85 AND LOWS 50 TO 60.

&&

.AVIATION...
THE MAIN FOCUS FOR TODAY IS THE TIMING AND PLACEMENT OF EXPECTED
THUNDERSTORM DEVELOPMENT ACROSS NORTH DAKOTA. A WEAK SURFACE TROUGH
EXTENDING FROM NEAR KMOT TO NEAR KDIK AND WESTWARD IS THE EXPECTED
BEGINNING OF THUNDERSTORMS FROM 20Z-22Z. CURRENTLY THUNDERSTORMS IN
EASTERN MONTANA ASSOCIATED WITH UPPER LEVEL ENERGY IMPULSES MOVING
FROM SOUTHERN MONTANA NORTHEASTWARD ACROSS NORTHEASTERN MONTANA AND
NORTHWESTERN NORTH DAKOTA WILL BE THE FOCUS OF THUNDERSTORMS. ALSO
IN THE VICINITY OF THE SURFACE TROUGH AS DAYTIME HEATING REACHES THE
LOW TO MID 80S WILL BE ANOTHER FOCUS OF THUNDERSTORM DEVELOPMENT.
THE SURFACE TROUGH IS EXPECTED TO MOVE EAST ACROSS THE STATE
REACHING EASTERN NORTH DAKOTA BY AROUND 03Z. GOOD POSSIBILITY THAT
SOME STORMS WILL BE SEVERE WITH HAIL AND STRONG STRAIGHT LINE WINDS
THE MAIN THREATS FROM 21Z-03Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

TWH/DC/JV
Hazardous weather outlook, Jun 22, 2:56 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
356 AM CDT MON JUN 22 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
356 AM CDT MON JUN 22 2009 /256 AM MDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST
CHANCES FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.
STAY TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS WILL BE THURSDAY
NIGHT THROUGH FRIDAY NIGHT ACROSS WEST AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, McLean

When
June 22, 2:50 PM CST to 2:56 PM CST
Where
McLean County, 10.62 mi SSW of Raub
Measured
0.88 in hail
Reported by
Public
Coordinates
47.600, -102.100

Thunderstorm Wind, McLean

When
June 22, 2:50 PM CST to 2:56 PM CST
Where
McLean County, 10.62 mi SSW of Raub
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.600, -102.100

Severe thunderstorm wind gusts were accompanied by nickel size hail.

Thunderstorm Wind, Adams

When
June 22, 2:09 PM MST to 2:14 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

Thunderstorm Wind, Oliver

When
June 22, 4:15 PM CST to 4:20 PM CST
Where
Oliver County, 2.76 mi N of Center
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.160, -101.300

Severe thunderstorm wind gusts were accompanied by dime size hail.

Thunderstorm Wind, Ward

When
June 22, 4:31 PM CST to 4:36 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
48.420, -101.360

Severe thunderstorm winds resulted in the collapse of a cement and aluminum bus stop housing 10 to 12 feet in height at the Minot Air Force Base.

Thunderstorm Wind, Oliver

When
June 22, 4:39 PM CST to 4:44 PM CST
Where
Oliver County, 2.76 mi S of Sanger
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
47.140, -101.000

Several large trees 15 inches in diameter were reported blown down.

Thunderstorm Wind, Burleigh

When
June 22, 5:40 PM CST to 5:45 PM CST
Where
Burleigh County, 8.56 mi NW of Bismarck
Measured
61 kt (70 mph) estimated gust
Property damage
$17,000
Reported by
Amateur Radio
Coordinates
46.901, -100.874

A camper was blown over at a camp site eight miles north-northwest of Bismarck.

Hail, Emmons

When
June 22, 6:25 PM CST to 6:29 PM CST
Where
Emmons County, Linton
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -100.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172038, 172039, 172037, 172040, 172041, 172042, 172043, 172044.